Alert archive / South Dakota / Winter Storm Warnings in 2009
Winter Storm Warning 4, NWS Aberdeen, SD
NWS Aberdeen, SD issued this winter storm warning at Mar 9, 2009, 3:23 PM CDT for 14 counties in South Dakota. It took effect at Mar 9, 2009, 7:00 PM CDT. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2009, 3:23 PM CDT (20:23 UTC)
- In effect from
- Mar 9, 2009, 7:00 PM CDT
- Expired
- Mar 10, 2009, 11:26 PM CDT
- In force
- 28 hr
- Issued by
- NWS Aberdeen, SD
Counties Brown County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hamlin County, SD, McPherson County, SD, Potter County, SD, Spink County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 48 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 448 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 434 m²/s²
- 0-3 km storm-relative helicity
- 527 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm warning went out at Mar 9, 10:00 AM CDT, 5 hours 23 minutes earlier.
Area forecast discussion, Mar 9, 10:00 AM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 AM CDT MON MAR 9 2009
.UPDATE...
COLD FRONT HAS SLIPPED THROUGH ALL THE CWA THIS MORNING...WITH
NORTH TO NORTHWEST WINDS ALL SITES. FOG IS BEGINNING TO LIFT
ACROSS THE FAR SE...WITH VSBYS NOW GETTING BACK CLOSER TO 1SM.
FURTHER NW...AREA RADARS ALONG WITH LATEST RUC SUGGEST THAT MOST
SNOWFALL WILL OCCUR IN ND. WINDS HAVE COME UP IN KMBG...BUT NO
PCPN BEING REPORTED YET. HOWEVER...LATEST NAM12 SUGGESTS THAT AN
INCH OR TWO IS STILL POSSIBLE ACROSS THIS AREA THROUGH EARLY
AFTN...SO WILL JUST LET CURRENT WINTER WEATHER ADVRY OUT THERE
RIDE THROUGH EXPIRATION. HAVE TWEAKED HOURLY TEMPS AS CURRENT
READINGS ARE RUNNING A BIT LOWER. INHERITED GRIDS THOUGH DO
REFLECT FALLING TEMPS...AND THAT STILL LOOKS GOOD.
PREVIOUS AVIATION DISCUSSION BELOW.
&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH WEDNESDAY
FORECAST CHALLENGES INCLUDE SNOW EVENTS TODAY AND THEN AGAIN
TONIGHT THROUGH TUESDAY NIGHT...AS WELL AS WIND CHILLS TUESDAY
NIGHT AND WEDNESDAY.
CURRENTLY...AN ARCTIC COLD FRONT IS WORKING THROUGH THE CWA.
BEHIND THE FRONT...A LIGHT TO MODERATE SNOW BAND EVENT IS UNDERWAY
AMIDST SOME 15 TO 30 MP NORTHERLY SURFACE WINDS. AHEAD OF THE
FRONT...LOW CLOUDS AND FOG ARE DEVELOPING AND WILL PERSIST ACROSS
THE SOUTHEASTERN ZONES UNTIL THE FRONT PASSES THROUGH THAT AREA
LATER TODAY.
TOSSED CORSON AND CAMPBELL COUNTIES INTO A WINTER WEATHER ADVISORY
FOR SNOW AND BLOWING SNOW THROUGH 21Z TODAY. MOST OF THE BANDED
SNOW WILL AFFECT SOUTHERN NORTH DAKOTA INTO NORTHWEST MINNESOTA.
HOWEVER...IT APPEARS THAT THE SOUTHWESTERN-MOST PORTION OF THE
BAND WILL BE WORKING UP FROM WESTERN/NORTHWESTERN SOUTH
DAKOTA...AND FROM DEPICTIONS OF LIFT AND FORCING AVAILABLE IN
MODEL CROSS SECTIONS THIS MORNING...COULD EASILY BE SEEING 2 TO 4
INCHES OF SNOWFALL IN PORTIONS OF CORSON AND CAMPBELL COUNTIES TODAY.
TURNING TO TONIGHT THROUGH TUESDAY NIGHT...THE ONLY REAL CHANGES
SHOWING UP IN THE 00Z MODEL RUNS INCLUDE A SLOW DOWN IN TIMING OF
ABOUT 6 HOURS...AND THE INCREASING LIKELIHOOD OF EXPERIENCING
BLIZZARD-TYPE CONDITIONS ACROSS THE NORTHEASTERN CORNER OF THE
STATE TUESDAY AFTERNOON AND NIGHT. EVEN THOUGH SPEC HUMIDITIES ARE
ONLY RUNNING ABOUT 2-3G/KG WITH THIS EVENT...BUFKIT CARIBOU TOOL
OUTPUT IS RAMPING UP SOME 15 TO 1 ALL THE WAY TO 25 TO 1 SNOW TO
LIQUID RATIOS BY THE MIDDLE TO LATER PORTION OF THE EVENT. AT ANY
RATE...WITH HPC STORM TOTAL QPF TOTALING OUT ANYWHERE FROM 0.25
TO 0.75 INCHES OVER THIS CWA...EXPECTING THAT IN ADDITION TO
WHITE OUT CONDITIONS FROM STRONG WINDS AND FALLING AND BLOWING
SNOW...WILL STILL BE CAPABLE OF SEEING SOME LOCALLY HIGHER
SNOWFALL AMOUNTS FROM THIS SYSTEM. UPDATED A PORTION OF WINTER
STORM WATCH TO A BLIZZARD WATCH AND ONLY SLIGHTLY ADJUSTED THE
TIMING OF THE WATCH.
TEMPERATURES TODAY ARE GOING TO EXHIBIT A SHARP DROP BEHIND THE
COLD FRONT...WITH AFTERNOON READINGS STEADY OR FALLING ACROSS THE
EASTERN ZONES. TEMPERATURES HEADING INTO TUESDAY ARE NOT GOING TO
BODE WELL FOR MUCH IN THE WAY OF TEMPERATURE RECOVERY THROUGH THE
DAY. HAVE TEMPERATURES STEADY OR SLOWLY FALLING THROUGH THE
AFTERNOON ON TUESDAY AS WELL. OTHERWISE...NO REAL NOTABLE CHANGES
MADE TO THE SHORT TERM FORECAST. WITH ALL THE WELL BELOW NORMAL
TEMPS IN PLACE TUESDAY AND WEDNESDAY...AND ALL THE STRONG NORTH
AND NORTHWEST WINDS...SUSPECT THAT WIND CHILLS MAY BECOME A
CONCERN BY TUESDAY NIGHT.
.LONG TERM...WEDNESDAY EVENING THROUGH FRIDAY NIGHT
MEDIUM RANGE MODELS CONTINUE TO DO A PRETTY GOOD JOB WITH A RATHER
QUIET PERIOD. THE PERIOD OPENS WITH THIS AREA UNDER NORTHWEST H5
FLOW ALOFT. AT THE SURFACE A BROAD AREA OF HIGH PRESSURE IS
ENTRENCHED ACROSS THE DAKOTAS. BY THURSDAY THE SURFACE HIGH IS
SLIDING TO THE EAST AS A LEE SIDE LOW SETS UP OVER COLORADO. ALOFT
THERE IS AN H5 TROUGH FORMING ALONG THE ROCKIES. AND BY THE END OF
THE PERIOD THE H5 SOUTHWEST UNITED STATES TROUGH CONTINUES TO DIG
AS THE DAKOTAS REMAIN UNDER NORTHWEST FLOW AT THE SURFACE A BROAD
EAST WEST RIDGE FORMS OVER THE AREA. AT THE START OF THE PERIOD
THIS AREA WAS UNDER RATHER COLD AIR ASSOCIATED WITH AN H5 HUDSONS
BAY LOW. BY FRIDAY THIS UPPER LEVEL LOW AND THE COLD AIR GIVE WAY
TO MILDER MODIFIED PACIFIC AIR AND HEIGHT RISES ASSOCIATED WITH
THE BUILDING RIDGE.
&&
.AVIATION...
A COLD FRONT IS DRAPED ACROSS THE DAKOTAS THIS MORNING. WSR-88D
SHOWS SOME AREAS OF RETURNS ALONG AND JUST WEST OF THE FRONT. SNOW
IS BEING REPORTED IN SOME OF THE AREAS OF STRONGEST RETURN. LATEST
SATELLITE FOG PRODUCT SHOWS FAIRLY EXTENSIVE AREA OF LOW CLOUDS
ACROSS THE STATE MOSTLY ALONG AND AHEAD OF THE FRONT. CEILINGS IN
THESE AREAS ARE BETWEEN 600 AND 1500 FT AGL. THE SATELLITE LOOP
ALSO SHOWS THE AREA INCREASING IN SIZE AS WARM MOIST AIR IS PULLED
UP FROM THE SOUTH. TODAY WILL SEE A MVFR CEILINGS AND VISIBILITY
CONTINUE AT MOST TAF LOCATIONS. LATER TODAY SNOW WILL BECOME MORE
WIDESPREAD AND EXPECT CONDITIONS TO DETERIORATE IN THE SNOW TO
MOSTLY IFR. ON THE HEELS OF THIS SYSTEM ANOTHER LOW WILL MOVE
NORTH TOWARD THE DAKOTAS SO ANY IMPROVEMENT WILL BE VERY SLOW AND
LIKELY NOT DURING THIS TAF PERIOD.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
TUESDAY EVENING FOR CAMPBELL-CORSON-DEWEY-HAND-HUGHES-HYDE-
POTTER-STANLEY-SULLY-WALWORTH.
BLIZZARD WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING
FOR CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.
WINTER WEATHER ADVISORY UNTIL 4 PM CDT /3 PM MDT/ THIS AFTERNOON
FOR CAMPBELL-CORSON.
BLIZZARD WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT
FOR BROWN-CLARK-EDMUNDS-FAULK-MCPHERSON-SPINK.
MN...BLIZZARD WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING
FOR BIG STONE-TRAVERSE.
&&
UPDATE...HINTZ
SHORT TERM...DORN
LONG TERM...KEEFE
AVIATION...KEEFE
WEATHER.GOV/ABERDEENHazardous weather outlook, Mar 9, 5:46 AM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 546 AM CDT MON MAR 9 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 546 AM CDT MON MAR 9 2009 /446 AM MDT MON MAR 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ONE ROUND OF BANDED SNOW AFFECTS EXTREME NORTH CENTRAL SOUTH DAKOTA TODAY...PRODUCING 1 TO 4 INCHES OF SNOW WITH BLOWING SNOW ACCOMPANYING IT. THEN...A STRONGER LOW PRESSURE SYSTEM LIFTS OUT ONTO THE PLAINS LATE TONIGHT...INTRODUCING A MUCH LARGER AREA OF MODERATE TO OCCASIONALLY HEAVY SNOW TO PORTIONS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. SEVERAL INCHES OF SNOW ARE EXPECTED LATE TONIGHT ACROSS THIS AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE LARGE AREA OF SNOW THEN SHIFTS INTO NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE DAY ON TUESDAY...DROPPING SEVERAL INCHES OF SNOW HERE AS WELL. HOWEVER...THE BIGGEST CONCERN ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TUESDAY AND TUESDAY NIGHT IS GOING TO BE THE STRENGTH OF NORTH- NORTHWEST SURFACE WINDS WHILE THE SNOW IS FALLING TUESDAY AFTERNOON THROUGH TUESDAY EVENING. THE POTENTIAL IS DEFINITELY INCREASING THAT THE COMBINATION OF FALLING AND BLOWING SNOW WILL PRODUCE WHITE OUT OR BLIZZARD CONDITIONS DURING THIS TIME. ALSO...TUESDAY AND TUESDAY NIGHT...ARCTIC COLD AIR IN PLACE WILL COMBINE WITH THE STRONG SUSTAINED WINDS TO PRODUCE DANGEROUSLY COLD WIND CHILLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR SNOWFALL REPORTS FROM THIS AFTERNOON THROUGH TUESDAY NIGHT...AND POOR VISIBILITY IN SNOW AND BLOWING SNOW TUESDAY AND TUESDAY NIGHT.
In the hours before
Local storm report, Mar 9, 2:53 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
253 PM CDT MON MAR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM SNOW MCLAUGHLIN 45.81N 100.81W
03/09/2009 E3.0 INCH CORSON SD TRAINED SPOTTER
STILL SNOWING. BLOWING AND DRIFTING AS WELL.
0245 PM SNOW MCINTOSH 45.92N 101.35W
03/09/2009 E1.5 INCH CORSON SD TRAINED SPOTTER
STILL SNOWING. SOME BLOWING AND DRIFTING SNOW.
0245 PM SNOW POLLOCK 45.90N 100.29W
03/09/2009 E2.5 INCH CAMPBELL SD TRAINED SPOTTER
STILL SNOWING. SOME BLOWING AND DRIFTING SNOW.
&&
NWSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 3:41 AM CDT | Blizzard Watch | ABR | Brown, Clark, Codington, Day, Deuel, Edmunds and 7 more | 12 hr |
| Mar 9, 3:41 AM CDT | Winter Weather Advisory | ABR | Campbell, Corson | 12 hr |
| Mar 9, 11:36 AM CDT | River Flood Warning | ABR | Dewey | 11 hr |
| Mar 9, 3:23 PM CDT | Blizzard Warning | ABR | Day, Grant, Marshall, Roberts | 32 hr |
| Mar 9, 3:23 PM CDT | Winter Weather Advisory | ABR | Buffalo, Clark, Codington, Deuel, Grant, Hamlin and 7 more | 23 hr |
Nearby
Winter Storm Warnings in South Dakota, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.